Hail, Clark
- When
- June 18, 1:14 PM CST
- Where
- Clark County, 3.13 mi NNW of Unity
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.890, -90.350
Scattered thunderstorms developed during the early afternoon of June 18th as a cold front moved into the northern sections of Wisconsin. Some of these storms became strong enough to produce large hail in and near Colby (Clark County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms developed during the early afternoon of June 18th as a cold front moved into the northern sections of Wisconsin. Some of these storms became strong enough to produce large hail in and near Colby (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 11:55 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1255 PM CDT MON JUN 18 2012 .SHORT TERM...THIS AFTERNOON 1149 AM CDT MON JUN 18 2012 A COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON...AND STALL NEAR THE MINNESOTA/IOWA BORDER TONIGHT. THIS FRONT IS MOVING BENEATH A STRONG CAP LOCATED ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA...THEREFORE...NOT EXPECTING ANY STORMS TO DEVELOP IN THESE AREAS THIS AFTERNOON. FURTHER EAST ACROSS WISCONSIN...THE CAP IS NOT AS STRONG...THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SURFACE BASED CAPES ARE ALREADY RANGING FROM 2500 TO 3200 J/KG...AND THE 0-6 KM BULK SHEAR ARE RUNNING FROM 40 TO 60 KNOTS. AS A RESULT...EXPECT SUPERCELLS TO QUICKLY DEVELOP THIS AFTERNOON AS THE FRONT MOVES INTO THE REGION. WITH DCAPE ALREADY ABOVE 1000 J/KG /MAINLY SOUTH OF I-90/ AND FAIRLY WET SOUNDINGS...EXPECT DAMAGING WINDS TO BE THE PRIMARY THREAT. IN ADDITION...THERE WILL LIKELY BE SOME LARGE HAIL AND ISOLATED TORNADOES. THE BEST CHANCE OF TORNADOES WILL BE ACROSS CENTRAL AND NORTHEAST WISCONSIN. THE COUNTIES ALONG THE MISSISSIPPI RIVER MAY BE IN THE GENERATION REGION WHICH MAY LIMIT THE SEVERE WEATHER THREAT IN THESE COUNTIES. .LONG TERM...THURSDAY THROUGH SUNDAY 352 AM CDT MON JUN 18 2012 MEDIUM RANGE MODELS IN REASONABLE AGREEMENT THU THRU SUN AS TROUGHING MOVES INTO EASTERN NOAM AND RIDGING BUILDS OVER THE ROCKIES/WESTERN PLAINS. AREA UNDER BROAD NORTHWEST FLOW THRU THE LONG-TERM PERIOD. COOLER/DRIER HIGH PRESSURE FROM THE NORTHERN PLAINS SETTLES OVER THE AREA FOR THU THRU FRI...FOR A COUPLE OF DRY DAYS WITH NEAR NORMAL TEMPS. BOTH GFS/ECMWF BRING A SHORTWAVE THRU THE WESTERN PLAINS RIDGING FRI NIGHT/SAT. SFC LOW ACCOMPANIES THIS FEATURE ACROSS THE NORTHERN PLAINS...WITH A STRONGER ROUND OF LOW LEVEL WARM ADVECTION/MOISTURE TRANSPORT AND THETA-E CONVERGENCE INTO A TIGHTER BAROCLINIC ZONE OVER THE REGION. SHRA/TSRA CHANCES IN THE 30-50 PERCENT RANGE FRI NIGHT/SAT LOOK GOOD FOR NOW. GOOD CONSISTENCY FOR CAN HIGH PRESSURE TO BUILD IN BEHIND THIS WAVE FOR SUN. REMOVED SMALL SHRA/TSRA CHANCES FROM MODEL CONSENSUS GRIDS FOR THU/FRI AND SUN AND LOWERED HIGHS A BIT FOR SUN WITH THE CAN HIGH BUILDING IN. REST OF MODEL CONSENSUS DATA IN DAY 4-7 GRIDS LOOKED WELL TRENDED. && .AVIATION...THROUGH 18Z TUESDAY 1254 PM CDT MON JUN 18 2012 A COLD FRONT OVER CENTRAL MINNESOTA AND NORTHERN WISCONSIN WILL MOVE SOUTH AND STALL NEAR THE MINNESOTA/IOWA BORDER THIS EVENING. THIS FRONT WILL BE THE FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. FOR THIS AFTERNOON AND EARLY EVENING...THINKING THAT THE BETTER THUNDERSTORM CHANCES WILL BE IN THE KLSE TAF...SO INCLUDED THEM FROM 18.19Z THROUGH 19.00Z. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. AS THE FRONT MOVED INTO THE AREA AND THE AREA BECAME CLOUDY...THE WIND GUSTS HAVE QUIT BEING REPORTED AT THE TAF SITES. THIS WILL LIKELY CONTINUE...SO THEY WERE REMOVED FROM THE TAFS. FOR TONIGHT...THERE IS SOME UNCERTAINTY ON WHETHER THE CAP WILL LIMIT THUNDERSTORM DEVELOPMENT...SO JUST WENT WITH SHOWERS FOR NOW. ON TUESDAY MORNING...THE FRONT WILL LIFT BACK TO THE NORTH. AS THIS OCCURS...THE CLOUDS WILL RAPIDLY DISSIPATE. && .HYDROLOGY... 352 AM CDT MON JUN 18 2012 AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE REGION THROUGH MIDWEEK AS A FRONTAL BOUNDARY LINGERS ACROSS THE UPPER MS RIVER VALLEY. HEAVY RAIN OF 1 TO 2 INCHES FROM COMPLEX EARLY THIS MORNING WILL BE MAINLY CONFINED TO THE NORTH THIRD OF THE FCST AREA...SO IT WILL BE THIS AREA THAT WILL NEED TO BE WATCHED MORE CLOSELY FOR ADDITIONAL HEAVY RAIN THREATS THRU WED. HEAVY RAIN THREATS TODAY THRU TUE LOOK TO BE MAINLY NORTH OF THE FCST AREA. THE HIGHER POTENTIAL FOR MORE WIDESPREAD HEAVY RAINS STILL LOOKS TO BE FROM LATE TUE NIGHT INTO WED NIGHT AS A COLD FRONT SAGS SOUTHEAST THROUGH THE AREA. UNCERTAINTY STILL EXISTS WHERE THE HEAVIEST RAINS WOULD FALL WITH THIS FRONT...DEPENDING ON TIMING OF THE FRONT THRU THE AREA. SOME RISES ON LOCAL RIVERS...ESPECIALLY THOSE NORTH OF KLSE...WILL BE POSSIBLE ACROSS THE AREA THIS WEEK. && .ARX WATCHES/WARNINGS/ADVISORIES... 352 AM CDT MON JUN 18 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM....RRS AVIATION...BOYNE HYDROLOGY....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1241 PM CDT MON JUN 18 2012 WIZ017-029-032>034-041>044-053>055-061-191100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 1241 PM CDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST TO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE SOUTH INTO THE AREA THIS AFTERNOON AND THEN STALL ACROSS THE SOUTHERN THIRD OF WISCONSIN TONIGHT. THIS FRONT WILL BE FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING... AND THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL... AND ISOLATED TORNADOES. HEAT INDEX VALUES THIS AFTERNOON AND EARLY THIS EVENING ARE EXPECTED TO RANGE FROM THE MID 90S TO AROUND 100 MAINLY ALONG AND SOUTH OF I- 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COMPLEX OF STORMS LOOKS TO DEVELOP SOMEWHERE OVER CENTRAL MINNESOTA LATE TONIGHT...THEN MOVE EAST OR NORTHEAST ACROSS NORTHERN WISCONSIN ON TUESDAY. THESE STORMS POSE A SMALL THREAT OF DAMAGING WINDS AND LARGE HAIL...MAINLY NORTH OF A WABASHA MINNESOTA TO NEILLSVILLE WISCONSIN LINE. HEAT INDEX VALUES DURING THE AFTERNOON AND EARLY EVENING HOURS OF TUESDAY ARE EXPECTED TO RANGE FROM THE MID 90S TO AROUND 100. A COLD FRONT MOVING THROUGH ON WEDNESDAY WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA WEDNESDAY AND WEDNESDAY EVENING. WHEN THE FRONT MOVES THROUGH WILL DETERMINE THE EXTENT OF THE SEVERE THREAT WITH ANY OF THESE STORMS. IF THE FRONT PUSHES THROUGH DURING WEDNESDAY AFTERNOON...A FEW OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINS AND ISOLATED TORNADOES. ADDITIONAL ROUNDS OF HEAVY RAIN FROM TODAY THROUGH WEDNESDAY NIGHT WILL ENHANCE THE POSSIBILITY OF SOME FLOODING...ESPECIALLY NORTH OF A ZUMBRO FALLS MINNESOTA TO FRIENDSHIP WISCONSIN LINE WHERE SOME HEAVY RAINS FELL LAST NIGHT. HOWEVER...ANY HIGH RAINFALL RATES COULD CAUSE FLASH FLOODING. RIVERS ARE EXPECTED TO SEE RISES THROUGH THE WEEK. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY BUT IT IS TOO EARLY TO DISCERN SEVERE WEATHER THREATS WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM THIS AFTERNOON AND 8 PM THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-086>088-094>096-191100- DODGE-FILLMORE-HOUSTON-MOWER-OLMSTED-WABASHA-WINONA- 1241 PM CDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MAY PRODUCE SOME ISOLATED THUNDERSTORMS AS IT MOVES INTO SOUTHEAST MINNESOTA LATE THIS AFTERNOON AND EVENING. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. HEAT INDEX VALUES THIS AFTERNOON AND EARLY THIS EVENING ARE EXPECTED TO BE IN THE 90 TO 100 DEGREE RANGE ACROSS SOUTHEAST MINNESOTA... AND IN THE 95 TO 105 DEGREE RANGE ACROSS NORTHEAST IOWA. THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT ALONG A STALLED OUT COLD FRONT. THERE IS STILL SOME UNCERTAINTY WHETHER ANY OF THESE STORMS WILL BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COMPLEX OF STORMS LOOKS TO DEVELOP SOMEWHERE OVER CENTRAL MINNESOTA LATE TONIGHT...THEN MOVE EAST OR NORTHEAST ACROSS NORTHERN WISCONSIN ON TUESDAY. THESE STORMS POSE A SMALL THREAT OF DAMAGING WINDS AND LARGE HAIL...MAINLY NORTH OF A WABASHA MINNESOTA TO NEILLSVILLE WISCONSIN LINE. HEAT INDEX VALUES DURING THE AFTERNOON AND EARLY EVENING HOURS OF TUESDAY ARE EXPECTED TO RANGE FROM THE MID 90S TO AROUND 100. A COLD FRONT MOVING THROUGH ON WEDNESDAY WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA WEDNESDAY AND WEDNESDAY EVENING. WHEN THE FRONT MOVES THROUGH WILL DETERMINE THE EXTENT OF THE SEVERE THREAT WITH ANY OF THESE STORMS. IF THE FRONT PUSHES THROUGH DURING WEDNESDAY AFTERNOON...A FEW OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINS AND ISOLATED TORNADOES. ADDITIONAL ROUNDS OF HEAVY RAIN FROM TODAY THROUGH WEDNESDAY NIGHT WILL ENHANCE THE POSSIBILITY OF SOME FLOODING...ESPECIALLY NORTH OF A ZUMBRO FALLS MINNESOTA TO FRIENDSHIP WISCONSIN LINE WHERE SOME HEAVY RAINS FELL LAST NIGHT. HOWEVER...ANY HIGH RAINFALL RATES COULD CAUSE FLASH FLOODING. RIVERS ARE EXPECTED TO SEE RISES THROUGH THE WEEK. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY BUT IT IS TOO EARLY TO DISCERN SEVERE WEATHER THREATS WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-191100- ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK- 1241 PM CDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES THIS AFTERNOON AND EARLY THIS EVENING ARE EXPECTED TO BE IN THE 90 TO 100 DEGREE RANGE ACROSS SOUTHEAST MINNESOTA... AND IN THE 95 TO 105 DEGREE RANGE ACROSS NORTHEAST IOWA. THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT ALONG A STALLED OUT COLD FRONT. THERE IS STILL SOME UNCERTAINTY WHETHER ANY OF THESE STORMS WILL BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COMPLEX OF STORMS LOOKS TO DEVELOP SOMEWHERE OVER CENTRAL MINNESOTA LATE TONIGHT...THEN MOVE EAST OR NORTHEAST ACROSS NORTHERN WISCONSIN ON TUESDAY. THESE STORMS POSE A SMALL THREAT OF DAMAGING WINDS AND LARGE HAIL...MAINLY NORTH OF A WABASHA MINNESOTA TO NEILLSVILLE WISCONSIN LINE. HEAT INDEX VALUES DURING THE AFTERNOON AND EARLY EVENING HOURS OF TUESDAY ARE EXPECTED TO RANGE FROM THE MID 90S TO AROUND 100. A COLD FRONT MOVING THROUGH ON WEDNESDAY WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA WEDNESDAY AND WEDNESDAY EVENING. WHEN THE FRONT MOVES THROUGH WILL DETERMINE THE EXTENT OF THE SEVERE THREAT WITH ANY OF THESE STORMS. IF THE FRONT PUSHES THROUGH DURING WEDNESDAY AFTERNOON...A FEW OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINS AND ISOLATED TORNADOES. ADDITIONAL ROUNDS OF HEAVY RAIN FROM TODAY THROUGH WEDNESDAY NIGHT WILL ENHANCE THE POSSIBILITY OF SOME FLOODING...ESPECIALLY NORTH OF A ZUMBRO FALLS MINNESOTA TO FRIENDSHIP WISCONSIN LINE WHERE SOME HEAVY RAINS FELL LAST NIGHT. HOWEVER...ANY HIGH RAINFALL RATES COULD CAUSE FLASH FLOODING. RIVERS ARE EXPECTED TO SEE RISES THROUGH THE WEEK. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY BUT IT IS TOO EARLY TO DISCERN SEVERE WEATHER THREATS WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CDT MON JUN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND DMG LAKE CITY 44.45N 92.28W
06/18/2012 WABASHA MN EMERGENCY MNGR
TREES DOWN
0200 AM HEAVY RAIN LAKE CITY 44.45N 92.28W
06/18/2012 M2.99 INCH WABASHA MN CO-OP OBSERVER
CREEKS WERE FULL / SMALL STREAM FLOODING
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 109 PM CDT MON JUN 18 2012 WIZ017-029-032>034-181900- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU- 109 PM CDT MON JUN 18 2012 ...STRONG THUNDERSTORMS DEVELOPING OVER BUFFALO...CLARK... JACKSON...TAYLOR AND TREMPEALEAU COUNTIES IN WESTERN WISCONSIN... AT 100 PM...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS DEVELOPING FROM THE KELLOGG AND LAKE CITY AREAS IN SOUTHEAST MINNESOTA TO MEDFORD AND ABBOTSFORD AREAS IN NORTH CENTRAL WISCONSIN. THESE THUNDERSTORMS ARE MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS UP TO 50 MPH AND UP TO DIME SIZE HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS EVENING...SO BE PREPARE TO MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT MON JUN 18 2012 MNZ079-WIZ017-029-032>034-182000- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA- 155 PM CDT MON JUN 18 2012 ...STRONG THUNDERSTORMS DEVELOPING OVER BUFFALO...CLARK... JACKSON...TAYLOR AND TREMPEALEAU COUNTIES IN WESTERN WISCONSIN... AT 155 PM...DOPPLER RADAR INDICATED SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS WEST CENTRAL AND NORTH CENTRAL WISCONSIN. THESE STORMS ARE LOCATED FROM THE KELLOGG AND MINNEISKA AREAS IN SOUTHEAST MINNESOTA TO MEDFORD AND ABBOTSFORD AREAS IN NORTH CENTRAL WISCONSIN. THESE THUNDERSTORMS ARE MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS UP TO 60 MPH AND QUARTER SIZE HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS EVENING...SO BE PREPARE TO MOVE TO A PLACE OF SAFETY IF A WARNING IS ISSUED. BOYNE
The La Crosse radar (KARX), 136 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
2 hail. Local standard time, as filed.
Quarter to golf ball sized hail fell from just southwest of Colby into Colby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388405, 388406.